A number of studies indicate that isotretinoin (brand name Accutane, Amnesteem, Claravis and Sotret) is linked to a number of inflammatory bowel diseases such as colitis and Crohn’s disease. Even the Mayo Clinic suggests a possible link, but other studies say otherwise. For instance, a recent study published in JAMA Dermatology (February 2013), involving more than 45,000 women, found no such link between Accutane (isotretinoin) use and inflammatory bowel disease (IBD).
Dr. Joshua Zeichner, an assistant professor of dermatology at the Icahn School of Medicine at Mount Sinai, in New York City, said that this is the third study published evaluating the association between isotretinoin and inflammatory disease; the two previous studies showed conflicting results. One study indicated no relationship between isotretinoin use and inflammatory bowel disease and the second study showed a “small association.” The results of these studies leave people like Larry with a lot of questions - and concerns.
“I really don’t know if there is a connection between Accutane and my daughter’s medical condition,” says Larry. “To complicate the issue, she was also diagnosed with a bacterium in her stool which may have been related to the symptoms for which she was hospitalized (rectal bleeding, diarrhea, abdominal pain, fever). She had stomach issues before taking Accutane but they became serious about six months or so after she started taking the medication.
“I’m not a medical person, but in my very limited review of what has been written about a possible connection between the drug and colitis, and given the proximity to the time she took it and then hospitalized, I can’t help but think Accutane is partially or all to blame.”
Larry’s daughter stopped taking Accutane last December 2012, when the family went on a trip to Ecuador and needed to take Malaria pills - Accutane was contra-indicated. “My wife has always been hesitant about her taking Accutane because of its link with depression and other side effects. But it was the only med that worked to clean up her acne: we tried other meds, both prescribed and over-the-counter. Because of my wife’s concerns, she didn’t go back on it.”
About one month ago, Larry says his daughter complained of severe abdominal pain and rectal bleeding. She also had a fever and diarrhea so he took her to the ER at their local hospital, where she was hospitalized for observation and testing. She had a colonoscopy, an endoscopy and some other tests from stool samples she provided. She was diagnosed with ulcerative colitis and a bad bacterial infection.
“We all got a bit sick in Ecuador from unpasteurized milk - we ate ice cream in a rural area but that was almost 10 months ago so no one knows to what extent Accutane is to blame,” Larry adds. “Regardless, my daughter needs another colonoscopy to confirm the diagnosis and a follow-up on the bacterial infection to see if it is related.”
Larry mentioned Accutane to his doctor but the conversation never went anywhere. He hasn’t spoken to the dermatologist yet. “When she was prescribed Accutane, I don’t recall the dermatologist warning us of anything serious and definitely not ulcerative colitis. He only mentioned dry skin and depression, which led me to believe they were the only side effects.
READ MORE ACCUTANE IBD LEGAL NEWS
“Of course we can’t undo what happened and hopefully this condition will be managed throughout her life. I know it was taken off the market but I don’t understand why they can still make the generic version of Accutane. How can they let this drug do even more damage, if that is indeed the case? I am going to be following Accutane lawsuits very carefully…”